Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 440, NWS Tallahassee, FL

August 28, 2015Henry County, Alabama; Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 28, 2015, 2:24 PM CDT for Henry County, Alabama; Early County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2015, 2:24 PM CDT (19:24 UTC)
Expired
Aug 28, 2015, 2:56 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Henry County, AL, Early County, GA

The radar

The Ft Rucker radar (KEOX), 33 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS52 KTAE 281924
SVRTAE
ALC067-GAC099-282015-
/O.NEW.KTAE.SV.W.0440.150828T1924Z-150828T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM EDT FRI AUG 28 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENRY COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN EARLY COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 415 PM EDT/315 PM CDT/

* AT 324 PM EDT /224 PM CDT/...THE NATIONAL WEATHER SERVICE HAS
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
  NEAR COLUMBIA...OR 9 MILES WEST OF BLAKELY...AND MOVING NORTHWEST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABBEVILLE...HEADLAND...HALEBURG...GRANDBERRY CROSSROADS...HEADLAND
  MUNICIPAL A/P...TUMBLETON...BALKUM...BARNES...MILLER AND
  HARDWICKBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3141 8498 3134 8506 3133 8533 3155 8524
TIME...MOT...LOC 1924Z 123DEG 12KT 3137 8509 

$$

11-MOORE
2 follow-up statements
291 
WWUS52 KTAE 281936
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
236 PM CDT FRI AUG 28 2015

GAC099-281945-
/O.CAN.KTAE.SV.W.0440.000000T0000Z-150828T2015Z/
EARLY GA-
236 PM CDT FRI AUG 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EARLY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3146 8508 3136 8510 3133 8533 3155 8524
TIME...MOT...LOC 1935Z 123DEG 12KT 3139 8513 

$$

ALC067-282015-
/O.CON.KTAE.SV.W.0440.000000T0000Z-150828T2015Z/
HENRY AL-
236 PM CDT FRI AUG 28 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN HENRY COUNTY...

AT 235 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR COLUMBIA...OR 11 MILES WEST OF
BLAKELY...MOVING NORTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...HEADLAND...HALEBURG...GRANDBERRY CROSSROADS...HEADLAND
MUNICIPAL A/P...TUMBLETON...BALKUM...BARNES...MILLER AND
HARDWICKBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3146 8508 3136 8510 3133 8533 3155 8524
TIME...MOT...LOC 1935Z 123DEG 12KT 3139 8513 

$$

11-MOORE
511 
WWUS52 KTAE 281956
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM CDT FRI AUG 28 2015

ALC067-282006-
/O.CAN.KTAE.SV.W.0440.000000T0000Z-150828T2015Z/
HENRY AL-
256 PM CDT FRI AUG 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3146 8508 3136 8510 3133 8533 3155 8524
TIME...MOT...LOC 1955Z 123DEG 12KT 3143 8520 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 9:00 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 28, 9:00 AM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 AM EDT FRI AUG 28 2015

.Near Term [Through Today]...

The 12Z TAE sounding showed quite an unstable environment with
mid-level lapse rates of about 7 C/km and MUCAPE of over 2200
J/kg. This matches up well with the RUC forecast, which shows
SBCAPE increasing to 2000-2500 J/kg over the next few hours. This
morning's sounding showed a PWAT of only 1.61", which is fairly
dry for us this time of year, but 10-15 knot 1000-700 mb flow will
help increase low level moisture through the day and is a
favorable seabreeze pattern for widespread coverage of
thunderstorms across the area. Local satellite and radar imagery
show storms already active across our eastern coastal waters and
making further inland progression than originally forecast this
morning, so bumped up PoPs a bit through the remainder of the
daylight hours. Lingering dry air in the mid-levels and moderate
instability could combine to produce an environment somewhat
favorable for downbursts. Isolated strong to severe storms will be
possible with gusty winds the main threat.

&&

.Prev Discussion [653 AM EDT]...

.Short Term [Tonight Through Sunday]...

An elongated area of +PV stretches from the Northeast, through the
central Gulf of Mexico this morning. By tonight this area will
split into two anomalies: a more progressive wave moving off the
Northeast coast and what will be a quasi-stationary wave over the
north-central Gulf. It won't be until Saturday night through
Sunday that this wave lifts through the Southeast. At the surface,
ridging will prevail across much of the eastern half of the
country. Locally, the ridge will be quite disturbed due to the
upper wave. Steering flow will generally have a south or
southeasterly component yielding a rather wet seabreeze regime
across the entire Tri-State area. Like the ridge, the seabreeze
will be far from ideal and enhanced by the upper level anomaly.
Thus, PoPs will be higher than normal through the weekend
(50-70%). High PoPs and plentiful cloud cover will keep afternoon
highs anywhere from the mid 80s to around 90 degrees. Overnight
lows will be in the middle 70s and not as pleasant as recent
nights as moisture surges back into the region.

.Long Term [Sunday Night Through Friday]...

The main feature in the extended range forecast will be what is
now Tropical Storm Erika. The eventual track will have a lot to do
with how Erika holds together as it moves across Hispaniola today.
The current track from NHC takes Erika south of the Bahamas before
curving it north along the immediate east coast of Florida. A
concerning trend in the dynamical models is a westward shift in
the track. Both the 00z GFS and ECMWF bring Erika into the eastern
Gulf, but diverge greatly with respect to timing. There has been a
lot of back and forth between the dynamical models and a great
deal of uncertainty still exists. But, the potential for at least
some sort of impacts locally from Erika appears to be increasing
over the past 24 hours. A track off the east coast of Florida will
bring minimal rain impacts to the Tri-State region, while a track
over the Peninsula will likely bring a great deal of rain over the
Suwannee Valley, and a track into the eastern Gulf would mean the
potential for both heavy rain and wind impacts area-wide. Due to
the uncertainty in this forecast and the latest trends, close
attention should be given to the forecast over the next couple of
days.

.Aviation...

[Through 12Z Saturday] VFR conditions are expected this morning,
with scattered to numerous showers and storms likely between 18Z
and 03Z. These showers and storms may affect any of the terminals
during that timeframe. This was handled in the TAFs with VCTS at
all of the terminals. Confidence was high enough in a particular
window where storms are more likely at VLD (21-01Z) to include a
TEMPO group with some gusty winds and IFR visibility. Similar
conditions (gusty winds and IFR visibility) will be possible in
any storms today, but confidence was not high enough in timing at
any of the other terminals to include additional TEMPO groups.

.Marine...

Light winds and low seas will prevail through the weekend. After
that, it will depend on Erika's track. No matter the track, at
least a slight increase in winds and possibly seas should be
expected starting next week.

.Fire Weather...

An increase in low-level moisture will keep RH levels elevated and
allow rain chances to increase from today into the weekend.

.Hydrology...

With a transition to a wetter pattern beginning today, expect
average rainfall amounts on the order of 1-1.5" over the next
three days. This will have little impact on area rivers. Next
week, the potential for some very heavy rain exists depending on
Erika's track. At this time, models suggest the possibility for
5-7" over a 48 hour period with Erika. Should the track shift
west, these amounts could spread into the southeast Big Bend and
south-central Georgia. Interests along the Suwannee River are
urged to pay close attention to rainfall forecasts over the next
few days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   91  75  86  73  90 /  50  40  60  30  50
Panama City   87  77  85  75  88 /  40  50  60  30  30
Dothan        91  73  85  70  89 /  50  40  60  30  30
Albany        91  73  86  71  89 /  50  40  60  40  40
Valdosta      91  74  87  73  90 /  50  40  60  30  50
Cross City    90  75  88  74  90 /  40  40  60  30  50
Apalachicola  89  77  85  76  87 /  50  60  60  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...LAMERS
MARINE...HARRIGAN
FIRE WEATHER...LAMERS
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Aug 28, 2:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT FRI AUG 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     ABBEVILLE               31.57N 85.25W
08/28/2015                   HENRY              AL   911 CALL CENTER

            TREES AND POWER LINES DOWN NEAR ABBEVILLE. EXACT
            LOCATIONS NOT SPECIFIED

&&

DVD
Special weather statement, Aug 28, 2:06 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
306 PM EDT FRI AUG 28 2015

GAZ148-161-281945-
LANIER GA-BERRIEN GA-
306 PM EDT FRI AUG 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLACOOCHEE...MOVING NORTH AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEBER...TEETERVILLE...GLORY AND BANNOCKBURN.

LAT...LON 3111 8318 3143 8316 3143 8314 3140 8314
      3139 8312 3136 8311 3133 8306 3130 8306
      3128 8304 3123 8305 3119 8305 3118 8297
      3108 8297
TIME...MOT...LOC 1906Z 190DEG 7KT 3121 8305

11-MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:34 PM CDTSevere Thunderstorm WarningTAEHenry41 min
Aug 28, 2:06 PM CDTSpecial Weather StatementTAEBerrien39 min
Aug 28, 4:03 PM CDTSevere Thunderstorm WarningTAEBrooks, Lowndes27 min
Aug 28, 5:16 PM CDTFlash Flood WarningTAELowndes89 min
Aug 28, 5:20 PM CDTFlash Flood WarningTAETerrell115 min
Aug 28, 6:29 PM CDTFlash Flood WarningTAEDougherty, Lee, Terrell91 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.